Drug Representational Image
Drug Representational Image

Antiepileptic drugs could lead to birth defects

ANI | Updated: May 02, 2018 12:20 IST

Washington D.C. [USA], May 2 (ANI): A group of researchers have found that a common drug for treating epileptic seizures if used by pregnant women can lead to birth defects.

The UC Davis School of Medicine study discovered that it interferes with glutamate signaling in earliest stages of nervous system development.

The research, conducted in frogs, could inform the development of new epilepsy medications that are safer for pregnant women.

"Neural tube defects such as spina bifida are among the most common birth defects. In serious cases, they can lead to neurological deficits and even infant death," said Laura N. Borodinsky.

"The brain and spinal cord begin as a group of cells in the embryo that folds in on itself to form the neural tube. Some of the most common birth defects are caused by a neural tube that fails to close completely. The side effects of antiepileptic drugs (AEDs) are thought to contribute to the prevalence of birth defects among children of epileptic mothers, but the mechanisms involved are not known," she said.

Current theories have focused on side effects of these drugs and not on the primary targets because of the prevailing view that during early stages of nervous system development neural activity is neither apparent nor relevant.

Borodinsky challenged that view and demonstrated that neural plate glutamate signaling in clawed frogs is present and necessary for neural tube formation.

Using multiple experimental approaches, the UC Davis team showed that the neurotransmitter glutamate and N-methyl-aspartate (NMDA) receptors play an important part in the proliferation and migration of the cells that form the neural tube, which was compromised in embryos treated with the widely-used AED valproic acid and led to defects.

The study appears in the Journal of Neuroscience. (ANI)

iocl